To the Editor.—
Our counselors have accurately suspected secret use of heroin by noting a puffy face in clients maintained on methadone in our clinic. This observation stimulated me to pay heed to the phenomenon myself and then to report it. The syndrome has not as far as we know been described before.The symptoms and signs are edema (face, extremities, and abdomen), arthritis, arthalgia (swelling, stiffness, pain, limitation of motion of fingers, wrists, and sometimes elbow or knee), and general sluggishness. Uniformly, such a client has been using heroin in addition to prescribed methadone. After heroin use stops (though methadone use continues), the disorder recedes.The syndrome has been observed in a substantial fraction of clients who consistently abuse heroin while receiving methadone. Ages range from about 20 to 50 years. We suspect that the combination of the synthetic relative of opium (methadone) when mixed in the appropriately sensitive
Tarail R, Dorn WD. A Sign of Heroin Use in Methadone Programs. JAMA. 1974;228(3):286. doi:10.1001/jama.1974.03230280014003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: